Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 406, NWS Sioux Falls, SD

July 21, 2004Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2004, 12:39 AM CDT for Cottonwood County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 12:39 AM CDT (05:39 UTC)
Expired
Jul 21, 2004, 1:15 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 9:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1847 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210539
SVRFSD
MNC033-210615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1239 AM CDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 115 AM CDT

* AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
  NORTH OF JEFFERS TO 9 MILES SOUTHEAST OF JEFFERS...OR FROM 22 MILES
  NORTH OF WINDOM TO 8 MILES NORTH OF WINDOM...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL COTTONWOOD COUNTY THROUGH 1250 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4419 9530 4398 9523 4397 9486 4411 9486
      4410 9511 4419 9511

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:10 PM CDT, 8 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 4:10 PM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT TUE JUL 20 2004

.DISCUSSION...

MAIN CONCERNS IN THE SHORT-TERM ARE CONVECTIVE CHANCES THROUGH
THURSDAY.  FOR TONIGHT...WARM FRONT SITUATED FROM NEAR MOBRIDGE TO
ONEIL AT 20Z.  THIS FRONT IS EXPECTED TO SLOWLY PROGRESS EAST
REACHING THE JAMES RIVER VALLEY BY EARLY EVENING.  CAP CURRENTLY IN
PLACE BUT A WEAK WAVE MOVING ACROSS WRN SD AT THIS TIME SHOULD
INITIATE SCATTERED CONVECTION BY EARLY EVENING.  WHILE SPEEDS BELOW
6 KM REMAIN ARE 30 KTS OR LESS...THERE IS IMPRESSIVE DIRECTIONAL
SHEAR WHICH RESULTS IN CUMULATIVE SHEAR OF GREATER THAN 60 KTS.
THIS COMBINED WITH MLCAPES OVER 3000 CAPES WOULD MEAN POTENTIAL FOR
SUPERCELLS IF CONVECTION CAN DEVELOP.  MAIN CONCERN WITH RELATIVELY
LOW WBZEROES AND HIGH CAPE IS FOR VERY LARGE HAIL BUT THE THETA-E
DIFFERENCE ALSO SUGGESTS POSSIBILITY FOR DAMAGING WINDS. THE BEST
CHANCE FOR DEVELOPMENT WOULD SEEM TO BETWEEN HON AND MHE THEN
MOVEING ESE AS IT EXPANDS.  ONLY STRONG INHIBITION AND WEAK SYNOPTIC
SCALE FORCING ARE LIMITS TO CONVECTION DEVELOPING.  ASSUMING STORMS
DEVELOP THEY WOULD TURN ESE TOWARD FSD OR SUX DURING THE EVENING.
WITH HIGH DEW POINTS AND SRLY FLOW TEMPS WILL REMAIN IN THE LOW 70S
IN THE ERN CWA WITH 60S CONFINED TO THE WRN AND NWRN CWA.

ON WED...SECONDARY FRONT WILL SINK TO THE MISSOURI RIVER.  DRIER AIR
WILL SINK INTO THE NRN CWA WITH NRLY FLOW.  DEW POINTS IN THE WRN
CWA WILL REMAIN AROUND 70 SO IT WILL BECOME FAIRLY UNSTABLE DURING
THE AFTERNOON.  THERE WILL ALSO BE A WEAK WAVE MOVING ACROSS THE
AREA.  SHEAR IS NOT VERY GOOD AND WRLY FLOW IS NOT FAVORABLE FOR
STRONG CONVERGENCE.  HOWEVER...WITH WEAK FORCING AND STRONG
INSTABILITY HAVE CONTINUED A LOW CHANCE IN THE WRN CWA ON WED
AFTERNOON AND EARLY EVENING.  EXPECT FRONT WILL BE OUT OF THE CWA
AFTER 01Z SO ENDED CHC AT THAT POINT.  TEMPS SHOULD BE VERY WARM
WITH WRLY FLOW THROUGH THE LOW LEVELS AND SLIGHTLY LOWER DEW POINT
WILL BETTER ALLOW FOR BETTER MIXING. SO EXPECT TEMPS WILL BE AS WARM
IN MOST AREAS...ESP ERN CWA...AS TODAY.

ON WED NIGHT AND THURSDAY...ANOTHER WAVE MOVES AROUND THE SRN PLAINS
RIDGE INTO NRN NEBRASKA...THE 850 MB FRONT WILL SET UP ALONG THE
NEBRASKA AND SOUTH DAKOTA BORDER.  WITH 300 MB JET JUST TO NORTH AND
RRQ OF JET IN VICINTY EXPECT THAT TSRA WILL DEVELOP LATE IN THE
NIGHT.  WHILE THE BEST CHC APPEARS TO BE IN NEBRASKA ATTM...WILL
INTRODUCE A CHANCE OF TSRA ALONG THE MO RIVER LATE WED NIGHT AND
CONTINUE INTO THU.  WITH AMPLE CLOUD COVER IN THE SRN CWA...TEMPS
WILL STRUGGLE INTO THE MID TO UPPER 70S.  COLD AIR ADVECTION WILL
ALSO RESULT IN COOLER READING NORTH ALTHOUGH MORE SUN WILL ALLOW
TEMPS TO RISE INTO THE UPPER 70S.

THE PCPN CHANCES WILL END ON THU NIGHT WITH MUCH COOLER AIR COMING
IN.  700 MB TEMPS WILL DROP TO AROUND ZERO AND RESIDUAL BL MOISTURE
WILL ALLOW CU TO DEVELOP RAPIDLY ON FRI AND SAT BY LATE MORNING.
THE INCREASED CLOUD COVER AND 850 MB TEMPS AROUND 10C WILL KEEP
TEMPS IN THE 70S BOTH DAYS.

IN THE EXTENDED...HAVE GONE WITH THE ECMWF WHICH IS A COMPROMISE
BETWEEN COLDER AND SLOWER GFS AND FASTER AND WARMER CANADIAN.  ECMWF
HAS UPPER LOW OVER THE CWA ON SUNDAY WITH 700 MB TEMPS AROUND 0C.
WITH WEAK FORCING...HAVE ADDED CHANCE OF SHOWERS ON SUNDAY.  850 MB
TEMPS WILL STAY COOL SO MAX TEMPS WILL AGAIN BE IN THE 70S ACROSS
THE CWA.  SLOW WARM UP EXPECTED THROUGH TUESDAY AS HEIGHTS SLOWLY
RISE AND TEMPS MODERATE.  HOWEVER...TEMPS WILL REMAIN BELOW SEASONAL
NORMALS THROUGH TUESDAY.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Jul 20, 11:39 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT TUE JUL 20 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK SURFACE BOUNDARY FROM NORFOLK NEBRASKA TO WINNER WILL LIFT
NORTHEAST THIS AFTERNOON...AND SHOULD SERVE AS A FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT. THE MAIN THREATS FROM THE
STRONGEST THUNDERSTORMS WILL BE VERY LARGE HAIL...POSSIBLY AS
LARGE AS TENNIS BALLS...AND STRONG AND GUSTY WINDS TO 70 MPH.
WHILE TORNADOES ARE UNLIKELY...STORMS THAT DEVELOP ON THE FRONT
WILL NEED TO BE MONITORED. THE BETTER CHANCE FOR AN ISOLATED
TORNADO SHOULD BE ALONG A LINE FROM NEAR HURON TO MITCHELL TO
SIOUX CITY.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON... AND MAY BRIEFLY HIT 105 TO 107 ALONG THE MISSOURI
RIVER BETWEEN YANKTON AND SIOUX CITY. HIGH TEMPERATURES WILL BE
IN THE MID TO UPPER 90S WITH DEWPOINT TEMPERATURES IN THE MID
70S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING ALONG THE MISSOURI RIVER. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Jul 20, 8:28 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 N CANOVA              43.88N 97.50W
07/20/2004  1.75 INCH        MINER              SD   TRAINED SPOTTER

0755 PM     HAIL             CANOVA                  43.88N 97.50W
07/20/2004  3.00 INCH        MINER              SD   PUBLIC

0814 PM     HAIL             10 W MADISON            44.01N 97.31W
07/20/2004  0.88 INCH        LAKE               SD   EMERGENCY MNGR

0821 PM     TSTM WND GST     MADISON                 44.01N 97.11W
07/20/2004  70 MPH           LAKE               SD   TRAINED SPOTTER

&&

PS
Local storm report, Jul 20, 8:37 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND GST     MADISON                 44.01N 97.11W
07/20/2004  70 MPH           LAKE               SD   EMERGENCY MNGR

            POWER LINES DOWN

0823 PM     HAIL             MADISON                 44.01N 97.11W
07/20/2004  0.88 INCH        LAKE               SD   EMERGENCY MNGR

&&

PS
Local storm report, Jul 20, 8:46 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             7 N COLMAN              44.09N 96.82W
07/20/2004  2.75 INCH        MOODY              SD   TRAINED SPOTTER

            BROKE WINDSHIELD OF CAR

&&

PS
Local storm report, Jul 20, 9:03 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             WENTWORTH               44.00N 96.96W
07/20/2004  0.75 INCH        LAKE               SD   FIRE DEPT/RESCUE

&&

PS
Local storm report, Jul 20, 9:13 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             2 N FLANDREAU           44.08N 96.60W
07/20/2004  0.75 INCH        MOODY              SD   AMATEUR RADIO

&&

PS
Local storm report, Jul 20, 9:34 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             9 S MOUNT VERNON        43.58N 98.26W
07/20/2004  1.00 INCH        DAVISON            SD   PUBLIC

0631 PM     HAIL             8 ENE CORSICA           43.47N 98.26W
07/20/2004  1.00 INCH        DOUGLAS            SD   TRAINED SPOTTER

0636 PM     HAIL             6 S MITCHELL            43.65N 98.03W
07/20/2004  1.00 INCH        DAVISON            SD   AMATEUR RADIO

0639 PM     HAIL             5 S MITCHELL            43.66N 98.03W
07/20/2004  1.75 INCH        DAVISON            SD   TRAINED SPOTTER

0645 PM     HAIL             MITCHELL                43.73N 98.03W
07/20/2004  1.75 INCH        DAVISON            SD   LAW ENFORCEMENT

            AT INTERSTATE 90 INTERCHANGE JUST WEST OF CITY.

0647 PM     HAIL             MITCHELL                43.73N 98.03W
07/20/2004  1.00 INCH        DAVISON            SD   AMATEUR RADIO

            ON SOUTH SIDE OF TOWN

0655 PM     HAIL             6 WSW FULTON            43.69N 97.93W
07/20/2004  1.75 INCH        HANSON             SD   TRAINED SPOTTER

0655 PM     HAIL             10 W DIMOCK             43.48N 98.19W
07/20/2004  1.50 INCH        DOUGLAS            SD   TRAINED SPOTTER

0700 PM     HAIL             7 NE CORSICA            43.50N 98.31W
07/20/2004  0.75 INCH        DOUGLAS            SD   TRAINED SPOTTER

0700 PM     HAIL             14 S MOUNT VERNON       43.51N 98.26W
07/20/2004  0.75 INCH        DAVISON            SD   TRAINED SPOTTER

0708 PM     HAIL             FULTON                  43.73N 97.82W
07/20/2004  1.00 INCH        HANSON             SD   TRAINED SPOTTER

0710 PM     HAIL             FULTON                  43.73N 97.82W
07/20/2004  1.00 INCH        HANSON             SD   TRAINED SPOTTER

0719 PM     HAIL             8 NNE MITCHELL          43.84N 97.97W
07/20/2004  0.75 INCH        DAVISON            SD   TRAINED SPOTTER

0723 PM     HAIL             3 WNW FULTON            43.74N 97.88W
07/20/2004  0.75 INCH        HANSON             SD   TRAINED SPOTTER

0723 PM     HAIL             10 W DIMOCK             43.48N 98.19W
07/20/2004  0.75 INCH        DOUGLAS            SD   TRAINED SPOTTER

0730 PM     TSTM WND GST     6 SW MITCHELL           43.67N 98.12W
07/20/2004  60 MPH           DAVISON            SD   TRAINED SPOTTER

            CORN FLATTENED BY WINDS

0730 PM     HAIL             12 S MOUNT VERNON       43.54N 98.26W
07/20/2004  0.88 INCH        DAVISON            SD   LAW ENFORCEMENT

0732 PM     HAIL             15 N DELMONT            43.27N 98.16W
07/20/2004  0.75 INCH        DOUGLAS            SD   TRAINED SPOTTER

0745 PM     HAIL             1 N CANOVA              43.88N 97.50W
07/20/2004  1.75 INCH        MINER              SD   TRAINED SPOTTER

0745 PM     HAIL             7 N SPENCER             43.83N 97.59W
07/20/2004  1.00 INCH        MCCOOK             SD   PUBLIC

0752 PM     HAIL             CANOVA                  43.88N 97.50W
07/20/2004  1.00 INCH        MINER              SD   TRAINED SPOTTER

0755 PM     HAIL             CANOVA                  43.88N 97.50W
07/20/2004  3.00 INCH        MINER              SD   PUBLIC

0755 PM     HAIL             CANOVA                  43.88N 97.50W
07/20/2004  0.88 INCH        MINER              SD   EMERGENCY MNGR

0814 PM     HAIL             10 W MADISON            44.01N 97.31W
07/20/2004  0.88 INCH        LAKE               SD   EMERGENCY MNGR

0821 PM     TSTM WND GST     MADISON                 44.01N 97.11W
07/20/2004  70 MPH           LAKE               SD   TRAINED SPOTTER

0823 PM     HAIL             MADISON                 44.01N 97.11W
07/20/2004  0.88 INCH        LAKE               SD   EMERGENCY MNGR

0823 PM     TSTM WND GST     MADISON                 44.01N 97.11W
07/20/2004  70 MPH           LAKE               SD   EMERGENCY MNGR

            POWER LINES DOWN

0835 PM     HAIL             WENTWORTH               44.00N 96.96W
07/20/2004  0.75 INCH        LAKE               SD   FIRE DEPT/RESCUE

0844 PM     HAIL             7 N COLMAN              44.09N 96.82W
07/20/2004  2.75 INCH        MOODY              SD   TRAINED SPOTTER

            BROKE WINDSHIELD OF CAR

0907 PM     HAIL             2 N FLANDREAU           44.08N 96.60W
07/20/2004  0.75 INCH        MOODY              SD   AMATEUR RADIO

&&

PS

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.